Hail, Ottawa
- When
- June 15, 11:53 AM EST
- Where
- Ottawa County, Allendale
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.967, -85.967
Several severe thunderstorms developed during the early afternoon hours of the 15th, producing two reports of large hail and one report of wind damage. 88" diameter hail was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Several severe thunderstorms developed during the early afternoon hours of the 15th, producing two reports of large hail and one report of wind damage. The first severe weather report came from Allendale (Ottawa county), where 0.88" diameter hail was observed. Three quarters inch hail was reported by spotters in Battle Creek (Calhoun county). The one report of wind damage came from 3 miles southwest of Leota (Clare county), where numerous trees were blown down, which was reported by local area law enforcement.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 15, 11:24 AM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1224 PM EDT FRI JUN 15 2001 DECIDED TO GO WITH A FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALL SOUTHWEST LOWER MI. LINE OF STORMS IS FORMING OUT AHEAD OF THE MAIN UPPER LEVEL FORCING. THE MOISTURE CHANNEL SHOWS ONE PLUME ENTERING WESTERN MI ASSOCIATED WITH THE FRONT...AND A SECOND PLUME OVER EASTERN MI...ORIGINATING FROM THE ATLANTIC. THIS WILL GIVE THE STORMS THE OPPORTUNITY TO TRAIN FOR 2 TO 3 HOURS IN A FEW LOCATIONS. THE COMBINATION OF HIGH PRECIPITABLE WATER AIR...HIGH FREEZING LEVEL AND POTENTIAL FOR TRAINING WILL ALLOW A FEW LOCATIONS TO SEE 2 OR MORE INCHES OF RAIN THIS AFTERNOON. THIS IS AT THE FLASH FLOOD GUIDANCE VALUES. THEREFORE HAVE GONE WITH A WATCH. .GRR...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR ALL ZONES. MJS
MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT FRI JUN 15 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON. THE GREATEST RISK FOR SEVERE WEATHER IS FROM THIS AFTERNOON INTO EARLY THIS EVENING... AND EAST OF US-131. DAMAGING WINDS... FREQUENT CLOUD TO GROUND LIGHTING AND VERY HEAVY RAINFALL ARE THE MOST LIKELY HAZARDS FROM THE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP WILL MOVE TO THE NORTH NORTHEAST AROUND 35 MPH. DISCUSSION...A COLD FRONT WILL MOVE ACROSS SOUTHWEST MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. AS THE FRONT MOVES INTO THE WARM AND HUMID AIR CURRENTLY OVER SOUTHWEST MICHIGAN...THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MICHIGAN BY EARLY THIS AFTERNOON AND THEN MOVE TO THE NORTH NORTHEAST AROUND 35 MPH. SINCE THE FRONT WILL BE SLOW TO MOVE THROUGH SOUTHWEST MICHIGAN THIS AFTERNOON... ANY ONE LOCATION COULD SEE SEVERAL THUNDERSTORMS THIS AFTERNOON. LOCAL RAINFALL AMOUNTS REACH 2 TO PERHAPS 3 INCHES...WHICH WOULD CAUSE URBAN AND POOR DRAINAGE FLOODING. THE STRONGEST THUNDERSTORMS COULD ALSO HAVE DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THE THUNDERSTORMS WILL END FROM WEST TO EAST AS THE FRONT MOVES ACROSS THE AREA BETWEEN 300 PM NEAR LAKE MICHIGAN AND BY 8 PM EAST OF LANSING. ONCE THE FRONT IS EAST OF SOUTHWEST MICHIGAN THIS EVENING... COOLER AND DRIER AIR WILL RETURN AND SKIES WILL CLEAR OVERNIGHT. SPOTTER ACTIVATION...IS EXPECTED THIS AFTERNOON AND THIS EVENING. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED OVER SOUTHWEST MICHIGAN FOR THE PERIOD SATURDAY THROUGH TUESDAY. HOWEVER... A WAVE ON A FRONT TO SOUTH OF MICHIGAN... EARLY NEXT WEEK... WILL BRING SCATTERED THUNDERSTORMS BACK INTO SOUTHWEST MICHIGAN MONDAY AND TUESDAY. WDM
MIZ037>040-043>046-050>052-056>059-064>067-071>074-152045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 AM EDT FRI JUN 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 500 PM
EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
TRHThe national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252635, 5252636, 5252637.